Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 163, NWS Topeka, KS

August 18, 2015Douglas County, Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 18, 2015, 5:29 PM CDT for Douglas County, Osage County, Shawnee County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2015, 5:29 PM CDT (22:29 UTC)
Expired
Aug 18, 2015, 5:56 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Douglas County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:35 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 18, 3:35 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT TUE AUG 18 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 335 PM CDT TUE AUG 18 2015

19Z WATER VAPOR SHOWS A CLOSED UPPER LOW OVER SD WHILE SURFACE OBS
PLACE THE LOW OVER NORTHWEST IA/SOUTHWEST MN BORDER. A STRONG COLD
FRONT EXTENDED SOUTH FROM THE SURFACE LOW THROUGH SOUTHEAST NEB TO
JUST WEST OF SLN. VISIBLE SATELLITE HAS SHOWN SOME BREAKS IN THE
CLOUDS AHEAD OF THE FRONT WHICH HAS ALLOWED TEMPS TO WARM INTO THE
LOWER 80S. THIS WOULD SUPPORT SURFACE BASED CAPE VALUES AROUND
1000J/KG WHILE 0-6 KM SHEAR INCREASES TO AROUND 45 KTS. SO THE
POTENTIAL FOR SEVERE STORMS REMAINS IN PLACE. MODELS SHOW AREA ALONG
AND SOUTH OF I-70 AS THE PLACES THAT SHOULD SEE THE BETTER
INSTABILITY. THEREFORE THINK THIS MAY BE WHERE STRONG TO SEVERE
STORMS DEVELOP THIS AFTERNOON, IF THEY STRENGTHEN. SINCE SURFACE
WINDS HAVE VEERED TO THE SOUTHWEST AHEAD OF THE FRONT, THE POTENTIAL
FOR TORNADOES APPEARS TO REMAIN FAIRLY SMALL. THE RAP AND HRRR,
WHICH HAVE SHOWN A BETTER TIMING FOR THE FRONT, TAKE THE BOUNDARY
EAST OF THE FORECAST AREA BETWEEN 8 AND 9 PM. THE RISK FOR SEVERE
WEATHER SHOULD DIMINISH QUICKLY BEHIND THE FRONT AS COOLER MORE
STABLE AIR COMES IN.

ONCE THE FRONT PASSES EAST, THINK THE REST OF TONIGHT WILL BE FAIRLY
UNEVENTFUL. THERE HAVE BEEN SOME LOWER CLOUDS ACROSS WESTERN NEB
MIST OF THE DAY BUT THE MODELS TEND TO KEEP THE LOWER CLOUDS TO THE
NORTH OVERNIGHT. THEREFORE WITH COLD AIR ADVECTION AND MOST LIKELY
PARTLY CLOUDY SKIES, LOWS IN THE MID AND UPPER 50S LOOKS ON TARGET.

BY LATE TONIGHT AND THROUGH THE MORNING WEDNESDAY, MODELS SWING A
DECENT VORT MAX THROUGH THE BASE OF THE UPPER TROUGH PASSING THROUGH
EASTERN KS. THERE IS NO SIGN OF LOW LEVEL MOISTURE ADVECTION OVER
THE COLD FRONT, BUT THERE IS AN INDICATION OF A SATURATED AIRMASS
ACROSS EAST CENTRAL KS WITH GOOD FRONTOGENESIS AS THE WAVE PASSES
OVERHEAD. BECAUSE OF THIS HAVE CONTINUED WITH SOME CHANCE POPS FOR
RAIN MAINLY OVER EAST CENTRAL KS. THERE SHOULD BE MORE DRY AIR OVER
NORTH CENTRAL AND NORTHEAST KS THAT WILL LIMIT PRECIP CHANCES. THE
COLD AIR ADVECTION WEAKENS THROUGH THE DAY WEDNESDAY, BUT THERE MAY
BE SOME CLOUDS LINGER. THEREFORE HIGHS ARE FORECAST TO TOP OUT IN
THE LOWER AND MID 70S. THIS IS ABOUT 15 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 335 PM CDT TUE AUG 18 2015

LOWER LEVEL WINDS BACK TO THE WEST WEDNESDAY NIGHT AND THEN
SOUTHWEST INTO THURSDAY NIGHT BRINGING SOME WARMING BACK AND SURFACE
TEMPS SHOULD MODIFY CONSIDERABLY. HAVE KEPT VALUES NEAR TO BELOW
MOS FOR WEDNESDAY NIGHT IN LIGHT WINDS AND CLEAR SKIES. MODELS
TRENDING A BIT COOLER FOR FRIDAY WITH CONTINUED BACKED TO NEAR
SOUTHEAST WITH HIGHS STILL LIKELY CLOSE TO THOSE OF THURSDAY. PRECIP
CHANCES CONTINUE TO LOOK QUITE LOW THROUGH THURSDAY NIGHT. AT LEAST
SOME MOISTURE RETURNS AHEAD OF A WEAK UPPER WAVE FRIDAY...THOUGH
THERE REMAINS TO BE A WIDE DEGREE OF VARIANCE IN BOTH OF THESE
ELEMENTS...WITH A TREND TOWARD LOWER AVAILABLE MOISTURE NOTED. AT
THIS POINT CHANCES FOR ANYTHING MORE THAN ISOLATED PRECIP LOOK LOW.

FOR THE BEGINNING OF THE WEEKEND, RETURN FLOW WILL BE IN PLACE OVER
THE SOUTHERN AND CENTRAL PLAINS AHEAD OF A DEEPENING TROUGH OVER THE
NORTHERN ROCKIES.  THIS SYSTEM WILL CONTINUE EASTWARD PROGRESSION
INTO THE DAY SATURDAY AND OVERNIGHT INTO SUNDAY BEFORE IT BECOMES
MORE NEGATIVELY TILTED AND LIFTS THROUGH THE UPPER MISSISSIPPI
VALLEY INTO THE GREAT LAKES REGION BY MONDAY.  THIS LARGER SCALE
FEATURE SHOULD BRING ABOUT THE CHANCE OF ELEVATED STORMS FOR
SATURDAY MORNING AS A LLJ SHOULD HELP ENHANCE AN AREA OF ISENTROPIC
LIFT OVER EASTERN KS.  INTO THE DAY, SOUNDINGS DO SUGGEST THAT STORM
POTENTIAL MAY BE LIMITED WITH A PRETTY STRONG CAP DEVELOPING OVER
THE REGION.  THE BETTER CHANCE FOR THUNDERSTORM REDEVELOPMENT WILL
BE IN THE LATE AFTERNOON INTO THE EARLY EVENING AS SHEAR PROFILES
BECOME A LITTLE MORE ORGANIZED AND WAA INCREASES LOW LEVEL MOISTURE
ALONG WITH INSTABILITY OVER THE REGION.  SOME POTENTIAL FOR STRONG
TO SEVERE STORMS COULD EXIST, BUT STILL TOO FAR OUT TO PINPOINT
OVERALL LIKELIHOOD.  MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT FOR
THE MOST PART WITH EASTWARD PROGRESSION OF THE TROUGH.  THE GFS
SOLUTION DOES SEEM TO BE THE MORE AGGRESSIVE OF THE SOLUTIONS THOUGH
WITH A DEEPER UPPER LOW AND MORE NORTHERLY PROGRESSION AFTER THE
MONDAY MORNING TIME FRAME.  IN THE WAKE OF THIS FALL-LIKE LOOKING
SYSTEM, WILL BE ANOTHER NICE FEW DAYS AS HEIGHTS RISE AND SUBSIDENCE
SETS IN WITH SIGNIFICANT MOISTURE BEING PUSHED SOUTH.

HIGH TEMPS COOL BEHIND THE SYSTEM INTO THE UPPER 70S
AND ONLY CLIMB INTO THE MID 80S BY TUESDAY.  LOWS MEANWHILE COULD
FLIRT WITH LOW 50S IN PARTS OF THE AREA BY TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1227 PM CDT TUE AUG 18 2015

ANY NEW TS DEVELOPMENT THIS AFTERNOON APPEARS TO BE MORE SCATTED
IN NATURE. SO ONLY HAVE CONFIDENCE TO KEEP A VCTS IN THE
TERMINALS. THINK THE TS CHANCES WILL DIMINISH QUICKLY ONCE THE
FRONT PASSES THROUGH, WHICH IS TIMED BASED ON THE RAP AND HRRR
PROGS. NOTICED THE MVFR COGS UPSTREAM ACROSS WESTERN NEB. FOR NOW
THE MODEL PROGS KEEP ANY CIGS ABOVE 3KFT, BUT WILL NEED TO MONITOR
THIS THROUGH THE EVENING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WOLTERS
LONG TERM...65/DRAKE
AVIATION...WOLTERS
Hazardous weather outlook, Aug 18, 9:15 AM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
915 AM CDT TUE AUG 18 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-191415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
915 AM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE REMAINS A CHANCE FOR RENEWED THUNDERSTORM DEVELOPMENT ALONG
THE COLD FRONT OVER NORTH CENTRAL KANSAS. THIS WOULD MOST LIKELY
OCCUR BETWEEN 2 AND 4 PM. THE INTENSITY OF THE STORMS REMAINS A
QUESTION. BUT SOME OF THE STORMS COULD PRODUCE DAMAGING WINDS AND
HAIL AROUND ONE INCH IN DIAMETER. NORTHEAST AND EAST CENTRAL
KANSAS...MAINLY EAST OF A LINE FROM SENECA TO MANHATTAN...ARE THE
AREAS MOST LIKELY TO SEE STRONGER STORMS THIS AFTERNOON. THE
THUNDERSTORM ACTIVITY IS FORECAST TO MOVE TO THE SOUTH AND EAST OF
ANDERSON COUNTY BY AROUND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE LIKELY LATE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS UNLIKELY TODAY...SPOTTERS SHOULD
REMAIN ALERT TO THE WEATHER FOR ISOLATED SEVERE STORMS DURING THE
AFTERNOON AND EARLY EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Local storm report, Aug 18, 2:30 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HEAVY RAIN       2 SSW AMERICUS          38.48N 96.27W
08/18/2015  E1.40 INCH       LYON               KS   TRAINED SPOTTER

            AS OF 230PM

&&

BAERG
Special weather statement, Aug 18, 4:07 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT TUE AUG 18 2015

KSZ024-026-182145-
JACKSON-JEFFERSON-
407 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 445 PM CDT...

AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POTAWATOMI RESERVATION...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLTON...VALLEY FALLS...OZAWKIE...MAYETTA...DENISON...CIRCLEVILLE AND
POTAWATOMI RESERVATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3932 9593 3951 9586 3951 9557 3942 9557
      3942 9548 3920 9545
TIME...MOT...LOC 2106Z 274DEG 24KT 3936 9582
Local storm report, Aug 18, 5:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       2 NE SILVER LAKE        39.12N 95.84W
08/18/2015  M2.81 INCH       SHAWNEE            KS   TRAINED SPOTTER

            STORM TOTAL AS OF 515 PM

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:28 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie47 min
Aug 18, 4:07 PM CDTSpecial Weather StatementTOPJackson38 min
Aug 18, 5:58 PM CDTSpecial Weather StatementTOPDouglas32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.